Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Lake Charles, LA

April 14, 2018Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 14, 2018, 7:51 AM CDT for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2018, 7:51 AM CDT (12:51 UTC)
Expired
Apr 14, 2018, 8:45 AM CDT
In force
54 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:57 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -463 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-463 m²/s²
0-3 km storm-relative helicity
-233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS54 KLCH 141251
SVRLCH
LAC045-099-101-141345-
/O.NEW.KLCH.SV.W.0037.180414T1251Z-180414T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
751 AM CDT SAT APR 14 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Iberia Parish in south central Louisiana...
  St. Mary Parish in south central Louisiana...
  St. Martin Parish in south central Louisiana...

* Until 845 AM CDT.

* At 751 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of Bayou Sorrel to near Cote Blanche
  Island, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Iberia, Morgan City, Catahoula, Franklin, St. Martinville,
  Patterson, Jeanerette, Berwick, Burns Point, Belle River, Bayou
  Vista, Stephensville, Avery Island, Cypremort Point, Baldwin,
  Loreauville, Ellerslie, Patterson Memorial Airport, Butte La Rose
  and Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 200 PM CDT for south central
and central Louisiana.

LAT...LON 2955 9128 2945 9130 2955 9141 2952 9155
      2963 9155 2963 9166 2975 9160 2975 9166
      2973 9186 2982 9182 2984 9196 2983 9197
      3046 9166 3011 9147 3004 9123 2980 9109
      2963 9108
TIME...MOT...LOC 1251Z 252DEG 40KT 3018 9144 2973 9173 

HAIL...1.00IN
WIND...60MPH
 
$$

RACKLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 7:17 AM CDT, 34 minutes earlier.

Area forecast discussion, Apr 14, 7:17 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
717 AM CDT Sat Apr 14 2018

.UPDATE...
A new TOR Watch for south central Louisiana including portions of
the coastal waters... zones have been updated to reflect this
changed.

&&

.PREV DISCUSSION... /issued 540 AM CDT Sat Apr 14 2018/

DISCUSSION...
A cold front is pushing through southwest Louisiana this morning.
The line has been strengthening down along the coast where the
best capes and helicity are located. Winds remain strong ahead of
the front with tides running about a foot above MLLW. Rains are
running about one to two inches with some higher totals over se
Texas lakes region. The whole system will slowly march eastward
through the morning hours.

Storms to slowly end across southeast Texas today as the front
pushes east. Storms ending across south central Louisiana towards
sunset this evening. Temperatures are falling by about 10 to 15
degrees behind the front. Drier and cooler air tonight as clouds
will slowly dissipate and morning lows dropping into the 40s. The
week ahead looks to be dry and on the cooler side with rains
returning late in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  42  64  39 /  60  10   0   0
LCH  69  46  66  44 /  60  10   0   0
LFT  72  45  63  41 /  90  20   0   0
BPT  68  43  66  44 /  40   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for LAZ052>055-073-074.

TX...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for TXZ215.

GM...Small Craft Advisory until 1 AM CDT Sunday for GMZ430-432-435-
     450-452-455-470-472-475.

&&

PUBLIC...19
Hazardous weather outlook, Apr 14, 5:05 AM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
505 AM CDT Sat Apr 14 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
151015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
505 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
A strong cold front is moving through the region this morning.
This latest system is producing numerous showers and scattered
thunderstorms. A few thunderstorms are expected to be strong.
Winds will swing around to the northwest later today with rains
tapering off.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Drier and cooler air will move into the region... this weather
pattern will continue through most of the coming week.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-151015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
505 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Showers and scattered thunderstorms across the coastal waters
this morning tapering off behind the wind shift. Winds to remain
brisk into Sunday before relaxing.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Winds will settle on Sunday becoming southerly on Monday. Expect
winds to pick up late in the week.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Apr 14, 4:03 AM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
403 AM CDT SAT APR 14 2018

LAZ041-073-TXZ215-216-261-262-140945-
West Cameron LA-Calcasieu LA-Orange TX-Jefferson TX-
Southern Newton TX-Southern Jasper TX-
403 AM CDT SAT APR 14 2018

...SPECIAL WEATHER STATEMENT...

At 403 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gist to near Port Neches to 13 miles south
of La Belle. Movement was northeast at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Vidor,
Bridge City, West Orange, Deweyville, Central Gardens, Sabine Pass,
Starks, Mauriceville, Rose City, Pine Forest, Lakeview, Weiss Bluff,
Gist and Port Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 AM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 2961 9429 3001 9408 3030 9412 3045 9371
      3044 9370 3040 9374 3040 9368 3017 9361
      2974 9373 2969 9383 2969 9384 2980 9391
      2985 9379 2997 9376 3000 9379 2999 9386
      2997 9384 2981 9395 2968 9384 2968 9402
TIME...MOT...LOC 0903Z 242DEG 31KT 3029 9397 3003 9394 2969 9414

RACKLEY
Local storm report, Apr 14, 5:24 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
524 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     TSTM WND GST     5 S LAKE CHARLES        30.14N 93.20W
04/14/2018  E60 MPH          CALCASIEU          LA   NWS EMPLOYEE

            NWS EMPLOYEE ESTIMATED WIND GUST OF 60 MPH.

&&

DJONES
Local storm report, Apr 14, 5:37 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
537 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     TSTM WND GST     8 S LAKE CHARLES        30.10N 93.20W
04/14/2018  E60.00 MPH       CALCASIEU          LA   NWS EMPLOYEE

            NWS EMPLOYEE ESTIMATED WIND GUST OF 60 MPH.

&&

DJONES
Special weather statement, Apr 14, 5:57 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
557 AM CDT SAT APR 14 2018

LAZ029-032-033-042>044-052-074-141200-
Acadia LA-Jefferson Davis LA-Lafayette LA-St. Landry LA-Avoyelles LA-
Vermilion LA-Evangeline LA-East Cameron LA-
557 AM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE...
NORTHEASTERN CAMERON...SOUTHEASTERN JEFFERSON DAVIS...CENTRAL
EVANGELINE...ACADIA...NORTHWESTERN VERMILION...SOUTHERN AVOYELLES AND
ST. LANDRY PARISHES UNTIL 700 AM CDT...

At 557 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bayou Chicot to near Lowry. Movement was
northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lafayette, Opelousas, Crowley, Eunice, Jennings, Scott, Rayne, Ville
Platte, Church Point, Bunkie, Mamou, Lake Arthur, Simmesport, Iota,
Gueydan, Moreauville, Mermentau, Palmetto, Morrow and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3119 9168 3117 9168 3116 9170 3114 9172
      3112 9172 3111 9170 3103 9174 3099 9178
      3098 9180 3089 9180 3086 9182 3085 9182
      3012 9214 2988 9282 3085 9240 3120 9169
TIME...MOT...LOC 1057Z 243DEG 39KT 3082 9236 2998 9272

RM12
Local storm report, Apr 14, 7:19 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
719 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND DMG     LAKE CHARLES            30.21N 93.20W
04/14/2018                   CALCASIEU          LA   PUBLIC

            2 LARGE TREES DOWN ON PENN STREET.

&&

DJONES
Local storm report, Apr 14, 7:38 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
738 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     CARENCRO                30.31N 92.04W
04/14/2018                   LAFAYETTE          LA   EMERGENCY MNGR

            LAFAYETTE 911 REPORTED THAT A CITIZEN CALLED REPORTING
            WIND DAMAGE AT HOME. ROOF WAS LIFTED OFF. HOME AS ON
            OTTOVILLE RD IN CARENCRO,LA. OFF OF LA 1252

&&

RMEGNIA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:19 AM CDTWind AdvisoryLCHCameron, Saint Martin12 hr
Apr 14, 4:26 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu49 min
Apr 14, 4:46 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron59 min
Apr 14, 4:49 AM CDTSpecial Marine WarningLCH56 min
Apr 14, 4:59 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis46 min
Apr 14, 5:57 AM CDTSpecial Weather StatementLCHAcadia, Evangeline, Saint Landry63 min
Apr 14, 6:09 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry51 min
Apr 14, 6:42 AM CDTTornado WarningLCHLafayette, Saint Martin, Vermilion33 min
Apr 14, 6:49 AM CDTTornado WarningLCHIberia, Lafayette, Saint Martin, Vermilion26 min
Apr 14, 7:05 AM CDTSevere Thunderstorm WarningLCHIberia, St. Mary, Vermilion55 min
Apr 14, 7:11 AM CDTSpecial Marine WarningLCH64 min
Apr 14, 7:22 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin53 min
Apr 14, 8:41 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary64 min
Apr 14, 9:17 AM CDTTornado WarningLCHSaint Martin13 min
Apr 14, 9:20 AM CDTSpecial Marine WarningLCH25 min
Apr 14, 9:53 AM CDTSpecial Weather StatementLCHSt. Mary37 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.